P-028 ATYPICAL FEMUR FRACTURE AFTER DENOSUMAB TREATMENT: A CASE REPORT

Read full text
Authors: Ezgi Demirtaş Benli, Ahmet Toygar Kalkan, GÖKNUR YORULMAZ, Medine Nur Kebapçı
Cited by: 0

Abstract

Abstract Introduction Osteoporosis is a metabolic bone disease characterized by decreased bone mineral density and deterioration of bone microarchitecture, leading to an increased risk of fractures. Antiresorptive drugs are the first choice for treatment. Atypical femoral fractures (AFF) are a rare complication that can occur after bisphosphonate or denosumab therapy, especially in patients at high risk for fracture. We present a case of atypical femur fracture that developed in the second year of denosumab treatment, which was initiated after bisphosphonate treatment in our clinic due to postmenopausal osteoporosis. Clinical Case A 76-year-old female patient was followed in our clinic postoperative hypothyroidism after bilateral total thyroidectomy caused by multinodular goiter and postmenopausal osteoporosis. Between 2014 and 2022, she was treated with bisphosphonates (oral alendronic acid/cholecalciferol and ibandronic acid, intravenous ibandronic acid) for postmenopausal osteoporosis. She was receiving replacement therapy due to vitamin D deficiency. The bone mineral density (BMD) measurements taken during her follow-ups are summarized in Table 1. Hemogram, kidney and liver function tests, parathyroid hormone, calcium, phosphorus, and alkaline phosphatase values, as well as 24-hour urinary calcium levels, were within normal limits. Additionally, celiac autoantibodies, anterior pituitary hormones, and sedimentation rates were checked to rule out secondary osteoporosis due to her initial severe osteoporosis and were found to be normal. Due to the lack of regression in BMD after bisphosphonate treatment and the high risk of major osteoporotic fractures, a drug holiday could not be implemented, and treatment for osteoporosis continued with denosumab and calcium/vitamin D. In the second year of denosumab, the patient presented with sudden onset right thigh pain and inability to walk, and X-rays revealed an atypical shaft fracture of the right femur (Figure 1). Surgery was recommended by orthopedics, but the patient declined. The treatment of the patient, who is suspected to have an atypical femur fracture related to denosumab, is being continued with calcium and vitamin D. Conclusion Atypical femur fractures are stress-type fractures originating from the lateral shaft of the femur. They occur with minimal trauma or no trauma at all and have specific radiographic findings. It has been hypothesized that there may be a drug-gene interaction that could predispose patients who have been using long-term bisphosphonates or denosumab to AFF. To minimize the risk of AFF, it is recommended that patients with low risk of major osteoporotic fractures after 5 years of bisphosphonate use be given a drug holiday, or patients receiving denosumab should not discontinue the medication or continue treatment with bisphosphonates after stopping the drug.Figure 1:X-rayAn atypical shaft fracture on the lateral side of the right femur is seen in the area marked with the arrow. Table 1:Bone mineral density values

Fields of Study & Subjects

Bone health and osteoporosis research Bone health and treatments Parathyroid Disorders and Treatments

Publication details

Journal / source
JCEM Case Reports
Volume
4
Issue
Supplement_1
Publication date
1 January 2026
Language
EN